The U.S. Food and Drug Administration (FDA) has announced it will be strengthening the warning labels on prescription non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs). The agency also shared plans to request similar changes to the labels of over-the-counter non-aspirin NSAIDS, such as Pfizer’s Advil and Bayer’s Motrin.
The updated labels will carry a stronger warning about the link between NSAID use and incidence of heart attack and stroke. The old boxed warning, implemented in 2005, warned users that taking NSAIDs may increase risk of heart attack and stroke. After reviewing new safety information and various studies and trials, the FDA is now revising this label to reflect a certain, causal link between NSAIDs and increased risk of heart attack and stroke.
Among other information, the updated label will reflect new findings that NSAIDs can increase heart attack and stroke risk as early as the first weeks of use; increased risk of heart attack and stroke can occur in patients with or without heart disease or risk factors for heart disease; and there is an increased risk of heart failure with NSAID use.
The FDA is recommending patients using NSAIDs to seek immediate medical attention should they note any of the following symptoms: chest pain, difficulty breathing, weakness in one part or side of the body, or slurred speech.
Ask your doctor or physician any questions you may have about the health risks of your medications.